Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 79, NWS Tucson, AZ

August 12, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 12, 2022, 11:56 AM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2022, 11:56 AM MST (18:56 UTC)
Expired
Aug 12, 2022, 3:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 92 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WGUS55 KTWC 121856
FFWTWC
AZC019-122200-
/O.NEW.KTWC.FF.W.0079.220812T1856Z-220812T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1156 AM MST Fri Aug 12 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 300 PM MST.

* At 1156 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Contreras burn scar. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  San Isidro, Kitt Peak, Fresnal Canyon and Pan Tak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3204 11169 3207 11155 3202 11151 3194 11149
      3186 11149 3179 11150 3175 11153 3172 11156
      3172 11162 3181 11173 3190 11172 3201 11173

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
2 follow-up statements
703 
WGUS75 KTWC 122111
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
211 PM MST Fri Aug 12 2022

AZC019-122200-
/O.CON.KTWC.FF.W.0079.000000T0000Z-220812T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
211 PM MST Fri Aug 12 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS 
AFTERNOON FOR CENTRAL PIMA COUNTY...

At 211 PM MST, Doppler radar indicated that the thunderstorms 
producing heavy rain across the warned area have diminished However, 
up to 2 inches of rain have fallen. Flash flooding is ongoing.

Excessive rainfall over the burn scar will result in debris flow 
moving through the drainages down stream from Kitt Peak. The debris 
flow can consist of rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  San Isidro, Kitt Peak, Fresnal Canyon and Pan Tak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3204 11169 3207 11155 3202 11151 3194 11149
      3186 11149 3179 11150 3175 11153 3172 11156
      3172 11162 3181 11173 3190 11172 3201 11173

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
261 
WGUS75 KTWC 122157
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
257 PM MST Fri Aug 12 2022

AZC019-122207-
/O.EXP.KTWC.FF.W.0079.000000T0000Z-220812T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
257 PM MST Fri Aug 12 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON FOR 
CENTRAL PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3204 11169 3207 11155 3202 11151 3194 11149
      3186 11149 3179 11150 3175 11153 3172 11156
      3172 11162 3181 11173 3190 11172 3201 11173

$$

TGD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:25 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 12, 9:25 AM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
925 AM MST Fri Aug 12 2022

.SYNOPSIS...A favorable pattern for daily thunderstorms will
persist into next week, with daytime temperatures remaining near
seasonable readings.

&&

.DISCUSSION...This morning visible satellite shows midlevel clouds
across the Southeast Arizona from the Catalina Mountains towards
Sonora. The clouds are starting to clear out for the better
cumulus clouds to form. There are left over bits from the complex
west of Naco that can bring a light shower this morning along the
International border. Otherwise, it is shaping up to a decent day
for thunderstorms across the region.

The 12Z sounding looks promising for thunderstorm development.
The MUCAPE is 1383 J/KG; PWAT is 1.66 inches; modest CIN for the
morning. We do have weak shear, so strong thunderstorms may not be
likely to occur. The convective temperature is 94F and with the
slight clearing of the midlevel clouds for the rest of the
morning, the ground can get more substantial surface heating which
will help break the cap. The forecasted high for Tucson is 99F
and that seems to be on track.

Only a handful of CAMs initialized well with the lingering complex
along the International border and out towards Yuma. With that in
mind, isolated to scattered thunderstorms can start to develop in
the early afternoon and lasting into the evening. The better
chances are along the higher terrain, such as the Mogollon Rim
and the Sky Islands. If the last several days were any indication
of storm evolution, like lasting up to 45 minutes in the
lifecycle, we can get several rounds of storms starting in the
afternoon, another in the evening, and another in the late night.
WPC has the region under a slight risk for excessive rainfall and
it checks out as the soil moisture in the eastern part of the CWA
have been in the 98th percentile from the NASA SPORT. So, the
chance of flash flooding is still here across the region and
washes can get going pretty quick from a good raining storm. Most
likely be isolated cases for flash flooding. The better chances
for widespread flooding can occur next week, please see previous
discussion.

&&

.AVIATION...Valid through 13/12Z.
Isolated SHRA/TSRA have already begun to develop early this
morning primarily east of KTUS and KOLS but a brief VCSH can't be
ruled out at either terminal. Coverage of SHRA/TSRA will increase
after 12/19z remaining SCT throughout the afternoon before
beginning a dissipating trend after 13/02z. With any storms at or
near the terminals, strong wind gusts in excess of 40 kts, cloud
heights dropping to 6k-8k ft, and vsby reductions will be possible
for a brief time. Outside of storms, winds will remain around 10
kts or less. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon period is expected to continue
into early next week, with daily rounds of scattered showers and
thunderstorms. The typical threats of strong gusty winds and heavy
rainfall remain, as well as the potential for precipitation outside
the normal afternoon/evening cycles. Flash flooding will also remain
a concern each day. Wind trends are otherwise light following a
diurnal pattern.

&&

.PREV DISCUSSION... /issued 244 AM MST Fri Aug 12 2022/
Isolated showers and even a couple lightning strikes can be seen
across southeast Arizona early this morning. Based on the 12/00Z
sounding, there is quite a bit of elevated instability to tap into
to help generate these overnight storms. A complex over Sonora
inched up toward the southern border of Cochise County, but cloud-
tops are warming and this is now mostly anvil rain.

The monsoon ridge is generally centered over eastern Colorado and
it will gradually sag toward the southeast over the coming days.
Mid and upper-level flow will weaken at times and become less
directionally organized. Today we still have marginal cloud-
layer winds from the south/southeast around 10 kts. Precipitable
water is forecast to remain near to above normal for this time of
year, and PoPs continue to be above climo. With saturated soils
all the recent rains, the biggest threat to keep in mind is flash
flooding, especially as storm motion weakens. WPC has our
forecast area in a slight risk of excessive rainfall and this
theme continues into the weekend.

The most interesting feature on the horizon is the potential for
an easterly wave that approaches toward the middle of next week.
This can be seen on all ensemble guidance and will provide large-
scale lift to an already moist environment. ECMWF EFI and the
GEFS hint at the potential for anomalous rainfall amounts compared
to climatology, but there's still plenty of time to see the
evolution of how this pans out over the coming days.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 12, 10:41 AM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1041 AM MST Fri Aug 12 2022

AZZ504-506-507-514-121830-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1041 AM MST Fri Aug 12 2022

...A strong thunderstorm will impact portions of northeastern Pima
and southern Pinal Counties through 1130 AM MST...

At 1040 AM MST, Doppler radar was tracking a strong thunderstorm over
Mount Lemmon/Summerhaven, or 9 miles southeast of Catalina. This
storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Catalina, Mount Lemmon/Summerhaven and Seven Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3231 11077 3237 11086 3248 11088 3258 11082
      3251 11067 3238 11061
TIME...MOT...LOC 1740Z 152DEG 2KT 3242 11076

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GLZ

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:06 PM MSTSpecial Weather StatementTWCSanta Cruz39 min
Aug 12, 10:41 AM MSTSpecial Weather StatementTWC49 min
Aug 12, 11:04 AM MSTAreal Flood AdvisoryTWCPima, Pinal116 min
Aug 12, 11:38 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 12, 11:39 AM MSTSevere Thunderstorm WarningTWCPima51 min
Aug 12, 11:53 AM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 12, 12:12 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 12, 12:23 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 12, 12:39 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Aug 12, 1:11 PM MSTSpecial Weather StatementTWCPinal49 min
Aug 12, 1:17 PM MSTDust Storm AdvisoryTWCPinal43 min
Aug 12, 1:25 PM MSTSpecial Weather StatementTWCPinal50 min
Aug 12, 1:28 PM MSTSevere Thunderstorm WarningTWCPinal47 min
Aug 12, 1:29 PM MSTDust Storm WarningTWCPinal46 min
Aug 12, 1:49 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 12, 1:51 PM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Aug 12, 2:00 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 12, 2:18 PM MSTAreal Flood AdvisoryTWCPima117 min
Aug 12, 2:31 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 12, 3:19 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.